Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 271, NWS Springfield, MO

October 18, 2004Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 18, 2004, 2:23 AM CDT for Morgan County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2004, 2:23 AM CDT (07:23 UTC)
Expired
Oct 18, 2004, 3:00 AM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Morgan County, MO

The radar

The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 11:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 180723
SVRSGF
MOC141-180800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 AM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI.

* UNTIL 300 AM CDT.

* AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF VERSAILLES...OR 17 MILES
  NORTHWEST OF OSAGE BEACH...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN MORGAN COUNTY...INCLUDING THE TOWNS OF GRAVOIS MILLS
  AND BARNETT.

LAT...LON 3843 9292 3824 9284 3821 9270 3851 9267

$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 3:23 PM CDT, 11 hours earlier.

Area forecast discussion, Oct 17, 3:23 PM CDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT SUN OCT 17 2004

...SEVERE THUNDERSTORMS POSSIBLE LATE TONIGHT AND MONDAY...

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

PLENTY TO TALK ABOUT IN THE SHORT TERM AS STRONG SHORT WAVE OVER THE
FOUR CORNERS REGION EJECTS OUT ONTO THE PLAINS TONIGHT. IN RESPONSE
TO THE HEIGHT FALLS AHEAD OF THIS SHORTWAVE...LOW LEVEL WINDS HAVE
ALREADY BECOME SOUTHERLY AND HAVE BEGUN TO ADVECT VERY JUICY AIRMASS
SLOWLY NORTHWARD. SURFACE DEWPOINTS ACROSS EASTERN TX/SOUTHERN AR/LA
ARE IN THE UPPER 60S AND LOWER 70S...WITH A FAIRLY SHARP MOISTURE
GRADIENT ALONG A STRENGTHENING WARM FRONT OVER CENTRAL ARKANSAS.

STRONG (40-50KT) LOW LEVEL JET IS PROGGED TO DEVELOP TONIGHT WITH
VERY STRONG WARM AIR ADVECTION/ISENTROPIC ASCENT DEVELOPING. AS
THETA-E RICH NEAR SURFACE PARCELS IN THE WARM SECTOR ARE LIFTED
ISENTROPICALLY OVER THE SURFACE FRONT AND ARE SUBSEQUENTLY PICKED UP
BY STRENGTHENING LOW LEVEL JET LOOK FOR STRONG ELEVATED INSTABILITY
TO DEVELOP WITH MUCAPES IN EXCESS OF 2500 J/KG. SHEAR WITHIN THE
CLOUD BEARING LAYER APPEARS SUFFICIENT TO SUPPORT DOWNDRAFT/UPDRAFT
SEPARATION AND STORM SCALE ORGANIZATION. ALL SIGNS SEEM TO BE
POINTING TO A DECENT SHOT OF SEVERE WEATHER TONIGHT WITH ELEVATED
HAILERS THE MAIN THREAT...WITH SOME POTENTIAL FOR HAIL UP TO GOLF
BALL SIZE GIVEN THE MAGNITUDE OF FORECAST INSTABILITY AND SHEAR.

IN ADDITION...THE ETA HAS FORWARD PROPAGATING CORFIDI VECTORS
INCREASING TO 50KTS...SO IF CONVECTIVE SYSTEM BECOME WELL ORGANIZED
AND DEVELOPS A STRONG COLD POOL COULD EVEN BE A WIND POTENTIAL OVER
OUR SOUTHEASTERN COUNTIES CLOSEST TO THE WARM FRONT DESPITE THE
RELATIVELY STABLE BOUNDARY LAYER.

WARM AIR ADVECTION CONVECTION SHOULD EXIT OUR CWA BY LATE MORNING
WITH SKIES PROBABLY CLEARING OUT GRADUALLY IN ITS WAKE. GFS AND ETA
BOTH HAVE SURFACE LOW MOVING INTO SOUTHWEST MISSOURI BY EARLY
AFTERNOON...WITH DRYLINE TRAILING SOUTH FROM THE LOW. UPPER LEVEL
SUPPORT APPEARS TO BE LACKING A BIT DURING THE AFTERNOON AS MAIN
SHORTWAVE ENERGY IS PROGGED TO BE EAST OF THE AREA BY 18Z...HOWEVER
GFS AND ETA BOTH INDICATE SOME DECENT UVVS DEVELOPING DURING THE
AFTERNOON AS UPPER LEVEL DIVERGENCE INCREASES A BIT IN REPONSE TO AN
EXITING 400MB JET.

AS IS TYPICALLY THE CASE IN THESE TYPE OF SITUATIONS...THERE IS A
TON OF UNCERTAINY REGARDING THE EVOLUTION OF MESOSCALE DETAILS SO IT
IS DIFFICULT IF NOT IMPOSSIBLE TO GET TOO CUTE WITH THINGS. WARM
FRONT (POSSIBLY ENHANCED BY OUTFLOW FROM MORNING CONVECTION) SHOULD
BE IN THE NEIGHBORHOOD AND WITH DRYLINE MOVING EASTWARD DURING THE
AFTERNOON HARD TO RULE OUT ADDITIONAL CONVECTION MONDAY AFTERNOON
AND EVENING. SINCE THE DRYLINE/SURFACE LOW WILL BE MOVING ACROSS OUR
CWA DURING THE AFTERNOON...THE CHANCES FOR AFTERNOON RE-DEVELOPMENT
WILL BE BEST OVER OUR EASTERN COUNTIES WITH CHANCES TAPERING TO LESS
THAN 15% WEST OF SPRINGFIELD.

IF WE DO INDEED CLEAR OUT/DESTABILIZE AS MODELS INDICATE WE WILL AND
THE CAP IS WEAK ENOUGH TO ALLOW ADDITIONAL DEVELOPMENT DESPITE
MARGINAL SUPPORT ALOFT...THEN IT COULD BE A VERY BUSY AFTERNOON AND
EARLY EVENING. DEEP LAYER SHEAR SHOULD BE VERY SUPPORTIVE OF
SUPERCELLS WITH MAIN THREAT BEING LARGE HAIL/DAMAGING WINDS. SURFACE
WINDS SHOULD GENERALLY REMAIN RATHER VEERED SINCE THE SURFACE LOW IS
PROGGED TO BE FILLING...HOWEVER WITH WARM FRONT AND/OR RESIDUAL
OUTFLOW BOUNDARIES IN THE NEIGHBORHOOD HARD TO COMPLETELY RULE OUT A
TORNADO THREAT. AGAIN...THIS IS ALL A VERY CONDITIONAL THREAT...THE
CONDITION BEING THAT CONVECTION ACTUALLY DEVELOPS

THERMAL RIDGE SHOULD REMAIN IN THE AREA AS THE FRONTAL BOUNDARY
SLOWLY WASHES OUT NEARBY TUESDAY AND WEDNESDAY. WITH RIDGING AND
SUBSIDENCE ALOFT SHOULD BE HARD PRESSED TO SEE ANY CONVECTION LET
ALONE PRECIPITATION TUES/WED. SUNSHINE SHOULD HELP TEMPS WARM TO 10+
DEGREES ABOVE AVERAGE BOTH DAYS.

IZZI

LONG TERM (THURSDAY THROUGH SUNDAY)...

VERY LOW CONFIDENCE IN THE EXTENDED FORECAST AS MODELS ARE LACKING
ANY RUN TO RUN BETTER YET MODEL TO MODEL CONSISTENCY. GENERAL IDEA
SEEMS TO BE THAT OF AN UNSETTLED PATTERN WITH A WESTERN TROUGH
SETTING UP A SOUTHWESTERLY FLOW ALOFT IN OUR AREA. DID EXTEND POPS
INTO THE DAY FRIDAY SINCE THERE HAS BEEN SOME TREND IN THE MEDIUM
RANGE MODELS TO SLOW THINGS DOWN SOME...AND ON SATURDAY AS RETURN
FLOW SETS UP. OTHER THAN THAT WAS VERY RELUCTANT TO MAKE ANY
WHOLESALE CHANGES TO THE GOING GRIDS GIVEN THE DEGREE OF UNCERTAINTY.

RUNNELS

&&

.CLIMATE...

TEMPERATURES WILL LIKELY APPROACH RECORD LEVELS MONDAY AFTERNOON AT
JLN AND POSSIBLY SPRINGFIELD. CURRENTLY GRIDS HAVE TEMPERATURES JUST
BELOW RECORD LEVELS TUESDAY AND WEDNESDAY...BUT WITH LOW LEVEL
THERMAL RIDGE IN THE AREA NOT OUT OF THE QUESTION THAT THESE NUMBERS
MAY BE CONSERVATIVE. HERE ARE THE CURRENT RECORDS FOR THE CLIMATE
STATIONS:

      MON     TUE     WED
SGF   85      84      88
      1991    1953    1979

JLN   85      84      89
      1991    1958    1979

UNO   89      87      85
      1953    1963    1963

VIH   86      86      86
      1953    1963    1963

IZZI

&&

.AVIATION...

INITIAL SURGE OF STRATUS WILL AFFECT PRIMARILY THE SGF TERMINAL THIS
AFTERNOON...BUT CEILINGS SHOULD REMAIN VFR. FUNNEL EFFECT UP THE
WHITE RIVER VALLEY WILL CONTINUE THROUGH MUCH OF TONIGHT AND WILL
KEEP SURFACE WINDS GUSTY IN THE SGF AREA...WHILE A MORE GRADUAL
INCREASE IN SURFACE WINDS CAN BE EXPECTED IN THE JLN AREA.

A STRENGTHENING LOW LEVEL JET TONIGHT WILL TRANSPORT LOW LEVEL
MOISTURE AND STRATUS NORTHWARD INTO THE AREA AND HAVE INTRODUCED
MVFR CIGS ACCORDINGLY AFTER MIDNIGHT. DESPITE THE LOW LEVEL JET NOT
EXPECTING WIND SHEAR TO BE A PROBLEM AS STRONG SURFACE WINDS AND
LACK OF AN INVERSION SHOULD PREVENT ANY ABRUPT CHANGES IN THE LOW
LEVEL WINDS OFF THE SURFACE.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Oct 18, 12:00 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 AM CDT MON OCT 18 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1200 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME PRODUCING.
  HAIL UP TO THE SIZE OF HALF DOLLARS.
  HEAVY RAINFALL.
  AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  MAINLY EAST OF A LINE FROM OSCEOLA TO SPRINGFIELD...TO
  BRANSON MISSOURI THROUGH SUNRISE.

  DISCUSSION:

  A STORM SYSTEM RAPIDLY INTENSIFYING WEST OF MISSOURI WILL
  CONTINUE TO PUSH EAST TOWARDS THE FORECAST AREA TONIGHT.
  MID AND UPPER LEVEL INSTABILITY WILL INCREASE TONIGHT OVER THE
  AREA AND WILL AID IN THE DEVELOPMENT OF STRONG TO SEVERE
  THUNDERSTORMS.

  THE MAIN WEATHER HAZARD WITH THE STORMS THAT DEVELOP
  TONIGHT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING EARLY MONDAY MORNING
  EAST OF HIGHWAY 65. THUNDERSTORMS ARE EXPECTED TO END BY MIDDAY
  WITH SKIES POSSIBLY CLEARING OUT.  IF THIS OCCURS...THE ATMOSPHERE
  WILL BECOME VERY UNSTABLE.

  A DRY LINE AND LOW PRESSURE SYSTEM TO THE WEST WILL PUSH INTO THE
  AREA LATE IN THE DAY MONDAY AND IF ENOUGH INSTABILITY CAN
  DEVELOP...STRONG TO SEVERE THUNDERSTORMS WOULD BE LIKELY.

  IF THE THUNDERSTORMS CAN DEVELOP...THERE IS THE POTENTIAL FOR
  SUPERCELLS INCLUDING LARGE HAIL AND POSSIBLE TORNADOES GIVEN
  THE AMOUNT OF SHEAR AVAILABLE IN THE ATMOSPHERE.

  WARM AND UNSTABLE AIR WILL CONTINUE ACROSS THE AREA THROUGH
  MUCH OF THE UPCOMING WEEK WITH A CHANCE FOR THUNDERSTORMS
  FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS LIKELY EAST OF AN OSCEOLA TO SPRINGFIELD...
  TO BRANSON LINE OVERNIGHT.

  SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR LATER
  FORECASTS AND OUTLOOKS REGARDING THE SEVERE WEATHER POTENTIAL
  MONDAY AFTERNOON AND EVENING.

JLT

In the hours before

Special weather statement, Oct 17, 11:38 PM CDT, 2 hours 45 minutes before
MOZ055>058-067>071-079>083-090>092-095>098-104>106-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 PM CDT SUN OCT 17 2004

MOZ055>058-067>071-079>083-090>092-095>098-104>106-181000-
BENTON-CAMDEN-CHRISTIAN-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-
LACLEDE-MARIES-MILLER-MORGAN-OREGON-OZARK-PHELPS-POLK-PULASKI-
SHANNON-ST. CLAIR-TANEY-TEXAS-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...OZARK...
ROLLA...SPRINGFIELD AND WEST PLAINS.
1138 PM CDT SUN OCT 17 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 854
UNTIL 500 AM CDT MONDAY MORNING FOR THE FOLLOWING AREAS:

IN CENTRAL MISSOURI THIS WATCH INCLUDES 9 COUNTIES

BENTON                CAMDEN                DENT
HICKORY               MARIES                MILLER
MORGAN                PHELPS                PULASKI

IN SOUTH CENTRAL MISSOURI THIS WATCH INCLUDES 4 COUNTIES

HOWELL                OREGON                SHANNON
TEXAS

IN SOUTHWEST MISSOURI THIS WATCH INCLUDES 10 COUNTIES

CHRISTIAN             DALLAS                DOUGLAS
GREENE                LACLEDE               OZARK
POLK                  TANEY                 WEBSTER
WRIGHT

IN WEST CENTRAL MISSOURI THIS WATCH INCLUDES 1 COUNTY

ST. CLAIR

INCLUDING THE CITIES OF AVA...BOLIVAR...BRANSON...CAMDENTON...FORT
LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...OZARK...ROLLA...
SPRINGFIELD AND WEST PLAINS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JLT
Local storm report, Oct 18, 1:29 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0129 AM CDT MON OCT 18 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1223 AM     HAIL             5 SE ELDON              38.30N 92.52W
10/18/2004  0.88 INCH        MILLER             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

SSL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 12:18 AM CDTSevere Thunderstorm WarningSGFMiller27 min
Oct 18, 1:38 AM CDTSevere Thunderstorm WarningSGFBenton22 min
Oct 18, 2:41 AM CDTSevere Thunderstorm WarningSGFMiller19 min
Oct 18, 3:33 PM CDTTornado WarningSGFShannon42 min
Oct 18, 3:35 PM CDTTornado WarningSGFDent25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.